Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 43, NWS Amarillo, TX

May 18, 20184 counties in Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this red flag warning at May 18, 2018, 3:07 AM CDT for 4 counties in Texas; Cimarron County, Oklahoma. It took effect at May 18, 2018, 2:00 PM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2018, 3:07 AM CDT (08:07 UTC)
In effect from
May 18, 2018, 2:00 PM CDT
Expired
May 18, 2018, 4:04 PM CDT
In force
2 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

287 
WWUS84 KAMA 180807
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
307 AM CDT Fri May 18 2018

OKZ001-TXZ001-006-011-016-190200-
/O.NEW.KAMA.FW.W.0043.180518T1900Z-180519T0200Z/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
307 AM CDT Fri May 18 2018

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE WESTERN TEXAS AND OKLAHOMA PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 2 PM this afternoon to 9 PM CDT this evening.

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Hartley...Oldham and Deaf Smith.

* 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 6 percent.

* Red Flag Threat Index...4 to 6.

* Timing...2 PM through 9 PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
1 follow-up statement
258 
WWUS84 KAMA 182104
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
404 PM CDT Fri May 18 2018

OKZ001-TXZ001-006-011-016-182215-
/O.CAN.KAMA.FW.W.0043.000000T0000Z-180519T0200Z/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
404 PM CDT Fri May 18 2018

...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY FOR THE WESTERN TEXAS AND OKLAHOMA PANHANDLES...

The National Weather Service in Amarillo has cancelled the Red
Flag Warning.

The Red Flag Warning has been cancelled due to 20 foot winds of
less than 20 mph. The lighter wind speeds has resulted in elevated
fire weather conditions across the extreme western Panhandles.

$$

Schneider

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at May 18, 12:36 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 18, 12:36 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1236 AM CDT Fri May 18 2018

.UPDATE...Ongoing showers and thunderstorms continue this morning
across the eastern 2/3 of the Texas Panhandle. Have updated grids
to capture ongoing trends, as latest mesoanalysis continues to
show theta-e advection and 500-1000 J/kg of MLCAPE which a passing
shortwave trough is able to tap into during the early morning
hours. In addition, aforementioned theta-e advection is
accompanied by a stronger than expected low level jet which has
kept winds elevated from the southeast at 20 to 30 kts this
morning. Aside from those items, the rest of the forecast package
remains on track.

Bieda

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                90  57  87  50  76 /  20   5  20  30  20
Beaver OK                  90  59  83  54  78 /  20  20  10  20  10
Boise City OK              87  53  76  45  74 /   5   5  20  10  10
Borger TX                  93  59  87  53  79 /  20  10  20  20  10
Boys Ranch TX              93  56  87  51  78 /  10   5  10  20  10
Canyon TX                  92  55  88  51  77 /  10   5  20  30  20
Clarendon TX               92  60  89  55  77 /  20  10  20  40  20
Dalhart TX                 89  53  81  47  76 /   5   5  10  10  10
Guymon OK                  90  56  80  50  77 /  20  10  10  10  10
Hereford TX                92  54  88  49  78 /  10   5  20  20  20
Lipscomb TX                90  60  87  53  79 /  20  20  20  20  20
Pampa TX                   91  58  86  51  77 /  20  10  20  30  10
Shamrock TX                92  62  89  57  79 /  20  20  30  40  20
Wellington TX              94  64  92  60  79 /  20  20  30  50  20

&&

.PREV DISCUSSION... /Issued 1214 AM CDT Fri May 18 2018/

AVIATION...
For the 06Z TAF period, all 3 sites will be VFR. Winds will start
out of the SE, by 15Z the winds will be S to SW gusting 25-35
knots at times. Friday evening will be the time to see higher wind
gusts due to a sharpening dryline in the region. Some
thunderstorms may be possible Friday afternoon/evening for KAMA
and KGUY, however confidence is not high enough to be mentioned in
the TAFs at this time.

Hoffeditz/Bieda

PREV DISCUSSION... /Issued 401 PM CDT Thu May 17 2018/

DISCUSSION...
Latest water vapor channel reveals shortwave emanating from
upstream trough over central NV, as ridge axis continues to shift
east into western OK. At the surface, a dryline is sharpening with
50s dew points from Clovis to Dalhart and increasingly backed
winds east of dryline. Storms are initiating in the western South
Plains where a bulge in the dryline exist, with a few radar
returns showing up in the far western Texas Panhandle. An 18z
KAMA sounding showed SBCAPE around 2600 J/kg with a relatively
weak CAP. MLCAPE was sampled at 1300 J/kg with a lot more CIN (160
J/kg) mainly due to the EML in place. LCL heights of 2000m along
the dryline may decrease to around 1500m during the evening. The
combination of stronger mid-level southwest flow overspreading
the area and a 30-40kt low level jet increasing during the evening
will result in 10 to 20 knots of 0-1 km shear. Effective deep
layer shear of around 40-50kts is expected during the late
afternoon and early evening. Moreover, supercells with very large
hail and strong winds should be the primary threat through early
evening. Any supercell that can remain discrete into the evening
will have some potential to produce an isolated tornado. This
will depend on whether or not there is sufficient moisture and
cooling to at least locally reduce LCL heights, while storms
remain surface based to ingest low level SRH. Given the high based
nature of most storms today and DCAPE values upwards of 1500 J/kg
along with steep low/mid level lapse rates, strong downburst
winds can't be ruled out, especially if storms become more linear
in the evening. Storms should be out of the area by 02z to 04z.
However, some redevelopment is possible overnight where theta-e
advection stays stronger in the eastern Panhandles. Severe weather
is not currently expected with any redevelopment overnight.

The upper low continues its track east on Friday then begins to
stall as an open wave over the Rocky Mountains. The dryline is
progged to push further east with a stronger cap being suggested
in the guidance. Storm initiation looks less widespread compared
to Thursday, but did include slight pops for the eastern
Panhandles. Any storm would again have plenty of instability and
modest shear to work with, so an isolated severe storm is
possible. A cold front is progged to move through the area
Saturday. Model to model consistency is reasonable based on the
12z runs today, which suggest the front will move through most of
the area by Saturday evening. That being said, being that the
synoptic push for this is limited to a developing shortwave over
the central Plains, not completely convinced that this front won't
stall in the area providing forcing for additional storms over
the weekend. Storm chances continue next week with return flow
being maintained as broad cyclonic flow remains in place over the
western CONUS.

Ward

FIRE WEATHER...
Elevated to critical fire weather conditions are possible Friday
afternoon for the far western Panhandles with drier conditions and
breezy southwest winds. Haines index of 5 to 6 can also be
expected.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

36/98
Hazardous weather outlook, May 17, 4:29 PM CDT, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
429 PM CDT Thu May 17 2018

OKZ001>003-TXZ001>020-317-180930-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
429 PM CDT Thu May 17 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected across much of the area this evening.
Some storms that develop will have the potential to become strong
to severe. The main threats will be large to very large hail and
winds up to around 65 MPH. Heavy rains can also be expected with
the stronger storms, possibly leading to localized flooding or
flash flooding. An isolated tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday through Wednesday across
much of the Oklahoma and Texas Panhandles. Some storms that
develop will have the potential to become strong to severe,
with the main hazards being large hail and strong winds.

Elevated to critical fire weather conditions may develop on
Friday across the western half of the Panhandles.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions today across the far western
parts of the Panhandles, and for elevated to critical fire
weather conditions on Friday across the western half of the
Panhandles.

In the hours before

Special weather statement, May 17, 10:24 PM CDT, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1024 PM CDT THU MAY 17 2018

TXZ009-010-180400-
Hemphill TX-Roberts TX-
1024 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROBERTS AND
SOUTHWESTERN HEMPHILL COUNTIES UNTIL 1100 PM CDT...

At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lora, or 5 miles northeast of Miami, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Miami and Lora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3562 10035 3562 10041 3565 10065 3583 10064
      3585 10034
TIME...MOT...LOC 0324Z 271DEG 28KT 3575 10056

TLH
Local storm report, May 17, 11:17 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1117 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             FRITCH                  35.64N 101.60W
05/17/2018  M1.25 INCH       HUTCHINSON         TX   STORM CHASER

            LATE REPORT RECEIVED VIA TWITTER.

&&

EVENT NUMBER AMA1800081

BIEDA
Local storm report, May 17, 11:22 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1122 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             BRYANS CORNER           36.62N 100.82W
05/17/2018  M1.00 INCH       BEAVER             OK   STORM CHASER

            REPORT RELAYED BY NWS OUN.

&&

EVENT NUMBER AMA1800082

BIEDA
Local storm report, May 17, 11:28 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1128 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             3 N BORGER              35.71N 101.41W
05/17/2018  M2.00 INCH       HUTCHINSON         TX   TRAINED SPOTTER

            HEN EGG SIZE HAIL COVERING THE GROUND, LATE REPORT
            RECEIVED VIA FACEBOOK.

&&

EVENT NUMBER AMA1800083

BIEDA
Local storm report, May 17, 11:31 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1131 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             5 E FLORIS              36.87N 100.61W
05/17/2018  E1.75 INCH       BEAVER             OK   PUBLIC

1015 AM     HAIL             6 E FLORIS              36.87N 100.59W
05/17/2018  E1.75 INCH       BEAVER             OK   LOCAL OFFICIAL

1027 AM     HAIL             HIGGINS                 36.12N 100.03W
05/17/2018  E0.88 INCH       LIPSCOMB           TX   TRAINED SPOTTER

1046 AM     HAIL             3 N BEAVER              36.85N 100.52W
05/17/2018  E0.75 INCH       BEAVER             OK   PUBLIC

1200 PM     HAIL             4 ESE SLAPOUT           36.60N 100.05W
05/17/2018  M0.75 INCH       BEAVER             OK   TRAINED SPOTTER

0520 PM     HAIL             7 SW DUMAS              35.79N 102.05W
05/17/2018  M1.25 INCH       MOORE              TX   LAW ENFORCEMENT

0525 PM     HAIL             FRITCH                  35.64N 101.60W
05/17/2018  M1.25 INCH       HUTCHINSON         TX   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR MIXED IN WITH NICKELS.

0534 PM     HAIL             FRITCH                  35.64N 101.60W
05/17/2018  M1.25 INCH       HUTCHINSON         TX   STORM CHASER

            LATE REPORT RECEIVED VIA TWITTER.

0557 PM     HAIL             3 E FRITCH              35.63N 101.55W
05/17/2018  M1.00 INCH       HUTCHINSON         TX   TRAINED SPOTTER

0603 PM     TSTM WND GST     FRITCH                  35.64N 101.60W
05/17/2018  M50 MPH          HUTCHINSON         TX   TRAINED SPOTTER

0604 PM     HAIL             6 NE HOUGH              36.93N 101.49W
05/17/2018  E1.00 INCH       TEXAS              OK   TRAINED SPOTTER

0704 PM     HAIL             3 SW SANFORD            35.67N 101.56W
05/17/2018  M1.25 INCH       HUTCHINSON         TX   TRAINED SPOTTER

0730 PM     FLOOD            BORGER                  35.66N 101.40W
05/17/2018                   HUTCHINSON         TX   EMERGENCY MNGR

            NW BORGER HAD APPROX 6 INCHES RUNNING WATER IN FLOOD
            PRONE ROADWAYS AROUND 730 PM. QUICKLY DRAINED OFF AND
            CLOSED ROADS WERE REOPENED BY 750 PM. NO CURRENT FLOOD
            ISSUES REPORTED IN BORGER.

0732 PM     HAIL             BRYANS CORNER           36.62N 100.82W
05/17/2018  M1.00 INCH       BEAVER             OK   STORM CHASER

            REPORT RELAYED BY NWS OUN.

0734 PM     HAIL             SANFORD                 35.70N 101.53W
05/17/2018  M1.75 INCH       HUTCHINSON         TX   TRAINED SPOTTER

0746 PM     HAIL             3 N BORGER              35.71N 101.41W
05/17/2018  M2.00 INCH       HUTCHINSON         TX   TRAINED SPOTTER

            HEN EGG SIZE HAIL COVERING THE GROUND, LATE REPORT
            RECEIVED VIA FACEBOOK.

0755 PM     HAIL             2 N BORGER              35.68N 101.40W
05/17/2018  E2.00 INCH       HUTCHINSON         TX   SOCIAL MEDIA

0805 PM     HAIL             2 NNE BORGER            35.69N 101.38W
05/17/2018  E2.00 INCH       HUTCHINSON         TX   SOCIAL MEDIA

&&

EVENT NUMBER AMA1800066 AMA1800067 AMA1800065 AMA1800068 AMA1800070
AMA1800075 AMA1800071 AMA1800081 AMA1800072 AMA1800074 AMA1800073
AMA1800077 AMA1800080 AMA1800082 AMA1800076 AMA1800083 AMA1800078
AMA1800079

Bieda
Special weather statement, May 18, 12:26 AM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1226 AM CDT FRI MAY 18 2018

TXZ007-008-180600-
Hutchinson TX-Moore TX-
1226 AM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUTCHINSON AND EAST
CENTRAL MOORE COUNTIES UNTIL 100 AM CDT...

At 1226 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Stinnett, or 16 miles northwest of Borger, moving east
at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stinnett and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3572 10163 3590 10170 3605 10131 3577 10120
TIME...MOT...LOC 0526Z 250DEG 33KT 3584 10158

TLH

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:46 PM CDTAreal Flood AdvisoryAMAHutchinson3 hr
May 17, 8:01 PM CDTSevere Thunderstorm WarningAMAHutchinson, Roberts59 min
May 17, 8:07 PM CDTSpecial Weather StatementAMARoberts23 min
May 17, 8:49 PM CDTSpecial Weather StatementAMAGray41 min
May 17, 9:44 PM CDTSpecial Weather StatementAMAGray31 min
May 17, 10:07 PM CDTSpecial Weather StatementAMACollingsworth23 min
May 17, 10:24 PM CDTSpecial Weather StatementAMAHemphill36 min
May 18, 12:26 AM CDTSpecial Weather StatementAMAHutchinson34 min
May 18, 4:50 PM CDTSpecial Weather StatementAMARoberts25 min
May 18, 4:58 PM CDTSevere Thunderstorm WarningAMAGray, Roberts62 min
May 18, 5:05 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree55 min
May 18, 5:15 PM CDTSpecial Weather StatementAMAHutchinson30 min
May 18, 5:41 PM CDTTornado WarningAMALipscomb, Ochiltree34 min
May 18, 5:57 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree, Roberts63 min
May 18, 6:12 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree48 min
May 18, 6:17 PM CDTSpecial Weather StatementAMACollingsworth, Donley43 min
May 18, 6:37 PM CDTSevere Thunderstorm WarningAMALipscomb38 min
May 18, 6:58 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts48 min
May 17, 7:26 PM CDTSpecial Weather StatementAMABeaver34 min
May 18, 5:58 PM CDTSevere Thunderstorm WarningAMABeaver47 min
May 18, 6:46 PM CDTSpecial Weather StatementAMABeaver29 min
May 18, 6:50 PM CDTSpecial Weather StatementAMABeaver25 min

Nearby

Red Flag Warnings in Texas, 2018Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.